Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 46, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2020, 5:56 AM CDT for 4 counties in South Dakota. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 5:56 AM CDT (10:56 UTC)
- Expired
- Jun 9, 2020, 6:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Davison County, SD, Hanson County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:58 AM CDT | TSTM WND DMG | 2 S Mount Vernon, SD | MAIN FLOOR OF HOME DESTROYED. TIME ESTIMATED FROM RADAR. |
| Jun 9, 6:00 AM CDT | TSTM WND DMG | 1 Se Mount Vernon, SD | DOWNED POWER POLES. TIME ESTIMATED FROM RADAR. |
| Jun 9, 6:00 AM CDT | TSTM WND DMG | Mount Vernon, SD | NUMEROUS TREES DOWN THROUGHOUT MOUNT VERNON. TIME ESTIMATED FROM RADAR. |
| Jun 9, 6:06 AM CDT | TSTM WND DMG | 5 Wsw Loomis, SD | PORTIONS OF A HOG BARN ROOF BLOWN OFF. TIME ESTIMATED FROM RADAR. |
| Jun 9, 6:08 AM CDT | TSTM WND DMG | Mitchell, SD | NUMEROUS TREES DOWN THROUGHOUT MITCHELL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.2
The text
As transmitted.
205
WUUS53 KFSD 091056
SVRFSD
SDC003-035-061-111-091130-
/O.NEW.KFSD.SV.W.0046.200609T1056Z-200609T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
556 AM CDT Tue Jun 9 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Davison County in southeastern South Dakota...
South central Sanborn County in east central South Dakota...
East central Aurora County in south central South Dakota...
Northwestern Hanson County in southeastern South Dakota...
* Until 630 AM CDT.
* At 555 AM CDT, a severe thunderstorm was located over Mount Vernon,
or 9 miles east of Plankinton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Loomis around 610 AM CDT.
Mitchell and Letcher around 615 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9831 4371 9850 4396 9815 4385 9784
TIME...MOT...LOC 1055Z 232DEG 41KT 4368 9830
HAIL...1.00IN
WIND...60MPH
$$
SG2 follow-up statements
414
WWUS53 KFSD 091104
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
604 AM CDT Tue Jun 9 2020
SDC003-035-061-111-091130-
/O.CON.KFSD.SV.W.0046.000000T0000Z-200609T1130Z/
Davison SD-Sanborn SD-Aurora SD-Hanson SD-
604 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHERN DAVISON...SOUTH CENTRAL SANBORN...EAST CENTRAL AURORA
AND NORTHWESTERN HANSON COUNTIES...
At 604 AM CDT, a severe thunderstorm was located near Mount Vernon,
or 8 miles west of Mitchell, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Mitchell and Loomis around 615 AM CDT.
Letcher around 620 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4358 9826 4375 9845 4396 9815 4385 9784
TIME...MOT...LOC 1104Z 228DEG 40KT 4374 9821
HAIL...1.50IN
WIND...60MPH
$$
SG994
WWUS53 KFSD 091116
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
616 AM CDT Tue Jun 9 2020
SDC003-091126-
/O.CAN.KFSD.SV.W.0046.000000T0000Z-200609T1130Z/
Aurora SD-
616 AM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AURORA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4385 9784 4365 9816 4382 9833 4384 9832
4385 9831 4396 9815
TIME...MOT...LOC 1116Z 232DEG 41KT 4382 9806
$$
SDC035-061-111-091130-
/O.CON.KFSD.SV.W.0046.000000T0000Z-200609T1130Z/
Davison SD-Sanborn SD-Hanson SD-
616 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHERN DAVISON...SOUTH CENTRAL SANBORN AND NORTHWESTERN HANSON
COUNTIES...
At 616 AM CDT, a severe thunderstorm was located near Loomis, or near
Mitchell, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northern Davison, south central Sanborn and northwestern Hanson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9784 4365 9816 4382 9833 4384 9832
4385 9831 4396 9815
TIME...MOT...LOC 1116Z 232DEG 41KT 4382 9806
HAIL...1.50IN
WIND...70MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:50 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 9, 4:50 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
450 AM CDT Tue Jun 9 2020
.SHORT TERM...(Today and Tonight)
Issued at 450 AM CDT Tue Jun 9 2020
More active weather in the short term, with concern continuing
around the short term precipitation concerns west of the James
River, the potential for marginally severe hail in the same area, a
few more severe storms in and around northwest Iowa midday through
mid-afternoon, and stronger synoptic winds later today and tonight.
Ongoing convection as expected has backed gradually westward from
the earlier corridor of severe storms from the mid evening to early
overnight hours, in response to strong frontogenetic forcing with
the jet entrance across central SD. This jet associated with the
northern portions of a full latitude trough through the Rockies/high
Plains, with a second upper wave moving toward the central/southern
Plains, which is then steering northward the remnant
circulation/moisture from Cristobal toward the mid/upper Mississippi
valley. CAMS doing a decent job with this initial precipitation
across NE/SD, and given the 40-50kt shear and elevated instability
on order of 1000 J/kg for the elevated parcels over the slowly
expanding cold pool (edge to MML/FSD/YKN by 09z) would not close
minds toward potential for a couple of marginally severe hailstones
early this morning. However, much more pressing will be the
potential rainfall over the next 1-3 hours, with now a tendency for
linearly oriented bands to start to shift slowly eastward with the
deeper convergence axis now into Brule/Gregory/western Charles Mix
county. This will work toward areas which received some heavier
rainfall earlier in the night, and will be monitoring for flash
flood potential early this morning. However, signals for
maintaining the convection start to weaken a bit and shift eastward
through mid-morning, so will allow the flood watch to expire at 7 am.
Gradual eastward shift of the frontal precip will work into areas
that have been precipitation free during the morning, but likely to
remain below severe thresholds moving through eastern SD.
Complexity of the larger scale flow will put northwest Iowa and
southwest MN into weaker flow regime between the various pieces
during the day, but will also be the location of the lower-level
convergence by midday and early afternoon. Shear is not terribly
strong for any afternoon development, so the severe threat will be
more based on the roughly 1000-1400 J/kg MLCAPE with a decent surface-
3km component in proximity to any vorticity source due to
convergence in the weak flow field. Some marginally large hail,
water loaded wind gusts to 65 mph, and not out of the question for a
brief tornado. Potentially interfering with this will be the
influence of the Cristobal moisture into areas toward Highway 71
during the later morning and afternoon, which could act to stabilize
that area a bit more.
The main precipitation will continue to be focused along the mid-
level frontal boundary, but in a weakening state during the
afternoon and evening hours and the entire trough system slips
eastward. Have maintained the highest PoPs in this zone, and with
lapse rates not as weakly unstable, would see mainly rain with a few
embedded storms. Precip rates, while not as high as those with
storms in current night, could bring a good quarter to half inch per
hour in a few spots. Precipitation should shift mainly east of I-29
after midnight, and be mostly ended as subsidence behind the main
upper trough settles in early Wednesday morning.
The other issue with the frontal band will be some intense
synoptic winds expected to develop. Some stronger winds already
taking shape west of the leading precipitation banding through
central SD/NE early this morning, and most models indicate
potential for winds to reach 30 to 45 kts in the mixed layer as
the system shifts eastward through tonight. Some of the higher
winds (50-60 kts) seem to be overdone by select hi-res solutions,
but certainly bears watching especially given the winds already
revealing themselves this morning. For now, have issued a wind
advisory through the mid and lower Missouri River valley for later
this afternoon into tonight where gradient is somewhat stronger,
but could see the need to expand through I-29 and eastward.
Concern keeping away from an earlier and further west/north
issuance are potential precipitation drag.
.LONG TERM...(Wednesday through Monday)
Issued at 450 AM CDT Tue Jun 9 2020
Quiet weather, other than being quite breezy on Wednesday, looks
to settle in for much of the remainder of the forecast. Deep
mixing northwest flow with temps mainly in the lower to mid 70s
appears reasonable, with only a small chance for some lingering
precip early in the day east of I-29. More generally westerly flow
into Thursday as well, with a shade warmer in the upper 70s to
around 80.
Amplifying upper level ridge to the west late in the week will help
push a weak boundary southward into the area by Friday. Not
impossible that could be in play for a high-based shower/storm as
warm advection again commences aloft, but not recognized at this
point by the blend. Depending on the frontal location, in play for
temps to end up a shade warmer on Friday as well. Ridge shifts
eastward through the weekend, with conditions becoming more windy.
Perhaps an isolated shower/storm late in the weekend, but nowhere
near a lock. Warmest day likely by Monday with front moving toward
the area, and well within the thermal ridge.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1257 AM CDT Tue Jun 9 2020
Widespread precipitation around the James River valley and
westward will be hard pressed to expand too much eastward
overnight. Expansion of the cold pool likely to keep more intense
convection as well as the main thunder threat along the eastern
tier of increasing stratiform area, meaning likely just some
infrequent thunder threat around KHON. Will be a while before
precipitation actually works into KFSD/KSUX areas, which will
likely come as the synoptic boundary shifts into Iowa by early
afternoon. Winds will increase behind the surface front, likely
gusting at times to 30-40 knots through the evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ038-039-050-
052>054-057>060-063>065-068.
Wind Advisory from 4 PM this afternoon to 4 AM CDT Wednesday for
SDZ068>070.
Wind Advisory from 7 PM this evening to 4 AM CDT Wednesday for
SDZ071.
MN...NONE.
IA...Wind Advisory from 7 PM this evening to 4 AM CDT Wednesday for
IAZ020-031.
NE...Wind Advisory from 4 PM this afternoon to 4 AM CDT Wednesday for
NEZ013.
Wind Advisory from 7 PM this evening to 4 AM CDT Wednesday for
NEZ014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...ChapmanIn the hours before
Local storm report, Jun 9, 12:08 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM HAIL FEDORA 44.01N 97.79W
06/08/2020 M1.00 INCH MINER SD TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
ATLocal storm report, Jun 9, 12:29 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1229 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 5 SSE CANOVA 43.81N 97.48W
06/08/2020 M56 MPH MCCOOK SD PUBLIC
&&
ATLocal storm report, Jun 9, 12:31 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 5 S CANOVA 43.81N 97.49W
06/08/2020 M56 MPH MCCOOK SD PUBLIC
TIME ESTIMATED FROM RADAR.
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 23 min |
| Jun 8, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 30 min |
| Jun 8, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 45 min |
| Jun 8, 9:40 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| Jun 8, 9:52 PM CDT | Tornado Warning | FSD | Davison, Hanson | 23 min |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 40 min |
| Jun 8, 10:07 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 23 min |
| Jun 8, 10:08 PM CDT | Tornado Warning | FSD | Davison, Hanson, Miner, Sanborn | 52 min |
| Jun 8, 10:25 PM CDT | Tornado Warning | FSD | Hutchinson | 35 min |
| Jun 8, 10:37 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 38 min |
| Jun 8, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 48 min |
| Jun 8, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 42 min |
| Jun 8, 10:54 PM CDT | Tornado Warning | FSD | Hanson, Hutchinson, McCook | 25 min |
| Jun 8, 11:00 PM CDT | Tornado Warning | FSD | Miner | 45 min |
| Jun 8, 11:11 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Miner | 34 min |
| Jun 8, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 33 min |
| Jun 8, 11:37 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 38 min |
| Jun 8, 11:40 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 50 min |
| Jun 8, 11:44 PM CDT | Tornado Warning | FSD | Hanson, McCook, Miner | 31 min |
| Jun 9, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Jun 9, 12:14 AM CDT | Tornado Warning | FSD | Kingsbury | 16 min |
| Jun 9, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 37 min |
| Jun 9, 3:50 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Clay, Davison and 15 more | 27 hr |
| Jun 9, 5:36 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 24 min |
| Jun 9, 5:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson | 28 min |
| Jun 9, 6:10 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner | 35 min |
| Jun 9, 6:23 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 37 min |
| Jun 9, 11:11 AM CDT | Flash Flood Warning | FSD | Charles Mix, Douglas | 5 hr |
| Jun 9, 11:56 AM CDT | Flash Flood Warning | FSD | Aurora, Davison, Douglas | 4 hr |
| Jun 9, 3:58 PM CDT | Areal Flood Warning | FSD | Aurora, Charles Mix, Davison, Douglas | 21 hr |
| Jun 9, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 44 min |
| Jun 9, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.